Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

July 29, 1998Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 1998, 3:21 PM PDT for Clark County, Nevada. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1998, 3:21 PM PDT (22:21 UTC)
Expired
Jul 29, 1998, 4:25 PM PDT
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
3642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS1 KLAS 292224 RRA
SVRLAS
NVC003-292325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT WED JUL 29 1998

*  SEVERE THUNDERSTORM WARNING FOR
   EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 425 PM PDT

*  SOME LOCATIONS AFFECTED
   NORTH LAS VEGAS

*  AT 320 PM PDT RADAR INDICATED A SEVERE
   THUNDERSTORM OVER NORTHEAST LAS VEGAS NEAR NELLIS AIR
   FORCE BASE. MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.

   DAMAGING WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM
   ALONG WITH MARBLE SIZE HAIL.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

KOSIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:10 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 29, 2:10 PM PDT, 1 hour 11 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PDT WED JUL 29 1998

SYNOPSIS...A TROUGH OF LOW PRESSURE CURRENTLY LOCATED OFF THE
NORTHERN CALIFORNIA COAST WILL MOVE EAST INTO THE NORTHERN GREAT
BASIN THE NEXT FEW DAYS. THIS WILL BRING A DRIER SOUTHWESTERLY FLOW
TO THE AREA ALONG WITH BREEZY CONDITIONS. TEMPERATURES WILL BE NEAR
NORMAL TO SLIGHTLY BELOW NORMAL.

DISCUSSION...VISIBLE SATELLITE IMAGERY INDICATING CONVECTION BREAKING
OUT OVER EASTERN MOHAVE COUNTY IN ARIZONA AND ALSO IN CENTRAL NEVADA
ALONG NORTHERN NYE COUNTY BORDER. WATER VAPOR IMAGERY CONTINUES TO
SHOW DRYING TAKING PLACE WITH EXCEPTION OF ABOVE MENTIONED AREAS. THE
DEW POINT AT DRA HAD FALLEN INTO THE LOWER 30S BY MID AFTERNOON.
MODELS ALL PRETTY SIMILAR ON EVOLUTION OF TROUGH AS IN MOVES INLAND
NEXT 48 HOURS. THE NGM AND AVN AS WELL AS THE NOGAPS INDICATING A
DEEPER TROUGH THAN THE ETA MODEL. WITH REMAINS OF "DARBY" AMPLIFYING
RIDGE IN THE PACIFIC...TRENDS FAVOR THE DEEPER NGM/AVN SOLUTION.
ALSO...ETA HAS SEEMED TO UNDER-FORECAST THE DEPTH OF THESE TROUGHS
MOST OF THIS YEAR SO AM LEANING MORE TOWARD NGM/AVN. EITHER WAY...FOR
OUR AREA IT PROBABLY DOESN'T MATTER TOO MUCH AS ETA ALSO INDICATING
DRYING FOR ALL OF THE AREA. WITH MOISTURE BOUNDARY STILL CLOSE TO
MOHAVE COUNTY...WILL CONTINUE MENTION OF CONVECTION FOR THAT AREA
INTO THURSDAY THEN DRY FOR ALL AREAS FRIDAY. WINDS COULD GET CLOSE TO
ADVISORY LEVELS THE NEXT FEW DAYS...ESPECIALLY IF NGM/AVN CORRECT.
TEMPERATURES WILL COOL A FEW DEGREES NEXT FEW DAYS AS
HEIGHTS/THICKNESS DECREASE. DURING EXTENDED...TROUGH SHIFTS TO THE
NORTHEAST WITH HIGH STRENGTHENING EARLY NEXT WEEK. WILL GO DRY FOR
NOW BUT WILL LIKELY SEE AN INCREASE IN MOISTURE AGAIN BY TUESDAY AT
THE LATEST. LAS 0000. KOSIER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:38 PM PDTSevere Thunderstorm WarningVEFClark57 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.